Texas, 2006

Damaging Winds and High Wind in Texas, March 8, 2006

March 8, 2006 · NWS LUB · 5 events in 5 counties and zones

High based showers and a few thunderstorms developed in an environment characterized by 40 degree surface dewpoint depressions during the late afternoon of the 8th. This as a potent upper level storm system propagated east from the southern Rockies over the Texas Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

High based showers and a few thunderstorms developed in an environment characterized by 40 degree surface dewpoint depressions during the late afternoon of the 8th. This as a potent upper level storm system propagated east from the southern Rockies over the Texas Panhandle. The mid level cold pool associated with the upper low was sufficient to generate shallow moist convection despite breezy westerly winds that advected very dry low level air and dust across the area earlier in the day. A series of dry microbursts accompanied this activity as it spread from southwest to northeast over the South Plains and the extreme southern Panhandle. Lightning accompanied several of the convective cells responsible for the microbursts. Convection waned by early evening and was no longer electrified when severe gusts were recorded in Briscoe and Lamb Counties at 19:10 and 19:45 CST respectively. Radar data suggest that convective downdrafts evaporating in a very dry and deep boundary layer were sufficient to enhance gradient winds that were generally sustained in the 20 to 25 MPH range. Gusts as high as 62 MPH were recorded by the West Texas Mesonet and the ASOS located at Lubbock International Airport during the event. No reports of property damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 8, 3:41 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 8, 3:41 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CST WED MAR 8 2006

.SHORT TERM...
UPPER LOW NEAR THE 4-CORNERS REGION TODAY WILL MOVE SOUTHEAST ACROSS
THE SOUTHERN PANHANDLE TONIGHT.  DESPITE THE DRY SOUTHWEST SURFACE
WINDS ACROSS THE AREA THIS AFTERNOON...INTERACTION OF THE COLD AIR
ALOFT WITH THE STILL ABUNDANT MID TO UPPER LEVEL MOISTURE WILL
PRODUCE AT LEAST A SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS
TONIGHT...ENDING IN THE SOUTHEAST PANHANDLE THURSDAY MORNING.

ALSO LATE TONIGHT COLD FRONT WILL MOVE SOUTH ACROSS THE AREA AS THE
UPPER LOW MAKES ITS WAY INTO THE SE PANHANDLE.  THE FRONT WILL
BRING GUSTY NORTH WINDS AND COULD ADDITIONALLY AID IN LIFT.
FOLLOWING THE PASSAGE OF THE UPPER LOW THURSDAY...VERY QUICK RETURN
TO STRONG ZONAL PATTERN ALOFT.  AS A RESULT NORTH WINDS FOLLOWING
THE FRONT SHOULD BECOME NORTHWEST AND THEN WEST AS THE DAY
PROGRESSES. THE RESULTANT DOWNSLOPE FLOW WILL LIMIT THE COOLING
EFFECTS OF THE FRONT.

.LONG TERM...
FLOW ALOFT IS EXPECTED TO BACK QUICKLY TO THE WEST AND THEN
SOUTHWEST THURSDAY NIGHT AND EARLY FRIDAY AS WESTERN U.S. LOW
REFORMS OFF OREGON COAST...CAUSING RENEWED HEIGHT FALLS ONCE AGAIN
DOWN THE WEST COAST. THIS WILL RE-ESTABLISH THE SURFACE LEE-SIDE LOW
PRESSURE TROUGH AND RESULT IN DRY...WARM...AND WINDY CONDITIONS
AGAIN FRIDAY THROUGH THE COMING WEEKEND. LATEST GUIDANCE SUGGESTS
WINDS AND SURFACE HUMIDITIES MAY AGAIN APPROACH FIRE WEATHER
CONCERNS FRIDAY...AND FOR THAT MATTER ANY DAY COMING UP THROUGH THE
WEEKEND. EJECTING WAVES FROM THE WESTERN TROUGH WILL LIKELY PROVIDE
BEST WIND SET-UPS...AND THE PASSAGE LATE SUNDAY OR EARLY MONDAY MAY
OFFER THE STRONGEST WIND PROSPECTS IN THE COMING DAYS. ANYWAY...FEEL
IT IS STILL JUST A BIT EARLY TO JUMP ON ANY WATCHES. COOLER WITH
WEAK SURFACE RIDGE SETTLING INTO THE AREA EARLY NEXT WEEK...BUT
ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS SHOULD BE THE NORM
THROUGH MUCH OF THE COMING WEEK.  MCQUEEN

&&

.FIRE WEATHER...
MARGINAL RED FLAG CRITERIA WILL CONTINUE AT A NUMBER OF LOCATIONS
LATE THIS AFTERNOON...BUT OVERALL TREND SHOULD BE TO REDUCE WIND
SPEEDS AND EDGE AWAY FROM CRITERIA. WINDS MAY APPROACH CRITERIA
AGAIN FRIDAY AFTERNOON. HIGH CLOUDS SHOULD THIN THUS ALLOWING DEEPER
MIXING...BASED ON CURRENT HIGH LEVEL HUMIDITY FORECASTS...BUT
CONFIDENCE NOT REAL HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        32  61  35  64 /  20  10   0   0
TULIA         35  63  35  71 /  20  10   0   0
PLAINVIEW     37  62  40  70 /  20  10   0   0
LEVELLAND     39  65  42  71 /  20  10   0   0
LUBBOCK       42  67  41  73 /  20  10   0   0
BROWNFIELD    39  68  41  72 /  20   0   0   0
CHILDRESS     45  67  41  76 /  20  20   0   0
SPUR          43  69  42  75 /  20  10   0   0
ASPERMONT     48  71  46  76 /  20  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...FLOYD...GARZA...
HALE...HOCKLEY...LAMB...LUBBOCK...LYNN...PARMER...SWISHER...
TERRY...AND YOAKUM.

&&

04/05
Hazardous weather outlook, Mar 8, 6:07 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
607 AM CST WED MAR 8 2006

TXZ021>044-091215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
607 AM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

A RED FLAG WARNING IS IN EFFECT TODAY FOR ALL OF THE CAPROCK
COUNTIES ON THE SOUTH PLAINS. SURFACE SOUTHWEST TO WEST WINDS WILL
INCREASE TO 25 TO 30 MPH WITH GUSTS APPROACHING 50 MPH IN SPOTS.
THE STRONG WINDS WORKING IN TANDEM WITH VERY LOW RELATIVE
HUMIDITIES WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS WITHIN THE
WARNING AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEST TO NORTHWEST SURFACE WINDS ARE EXPECTED TO INCREASE ON
THURSDAY. THIS COMBINED WITH VERY LOW RELATIVE HUMIDITIES MAY
CREATE A HIGH FIRE DANGER OVER THE CAPROCK COUNTIES OF THE SOUTH
PLAINS. A FIRE WEATHER WATCH MAY NEED TO BE CONSIDERED FOR THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH NEXT TUESDAY.

KW

The radar

The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
March 8, 5:40 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.533, -102.367

Thunderstorm Wind, Lubbock

When
March 8, 5:49 PM CST
Where
Lubbock County, Lubbock Intl Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.667, -101.817

Thunderstorm Wind, Hale

When
March 8, 6:05 PM CST
Where
Hale County, 5 mi NE of Abernathy
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.883, -101.783

High Wind, Briscoe

When
March 8, 7:10 PM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 8, 7:45 PM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496349, 5496350, 5496348, 5496351, 5496352.